Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 95, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 9, 2005, 9:15 AM CDT for Forest County, Wisconsin. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 9:15 AM CDT (14:15 UTC)
- Expired
- Aug 9, 2005, 9:41 AM CDT
- In force
- 26 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Forest County, WI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:28 AM CDT | TSTM WND DMG | Alvin, WI | TREES AND POWER LINES DOWN. POWER OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 091415
SVRGRB
WIC041-091445-
/O.NEW.KGRB.SV.W.0095.050809T1415Z-050809T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
915 AM CDT TUE AUG 9 2005
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FOREST COUNTY IN NORTHEAST WISCONSIN
* UNTIL 945 AM CDT
* AT 912 AM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING HAIL...AND DAMAGING WINDS.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF ALVIN TO 10 MILES NORTH OF HILES. THE STORMS WERE
MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARGONNE BY 920 AM...
ALVIN BY 925 AM...
NEWALD AND LAONA BY 940 AM...
SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.
LAT...LON 4598 8898 4599 8893 4607 8893 4602 8881
4603 8878 4601 8877 4601 8869 4573 8867
4572 8843 4556 8843 4556 8843 4557 8899
$$
JKL2 follow-up statements
000
WWUS53 KGRB 091424
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
923 AM CDT TUE AUG 9 2005
WIC041-091445-
/O.CON.KGRB.SV.W.0095.000000T0000Z-050809T1445Z/
FOREST WI-
923 AM CDT TUE AUG 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 AM CDT FOR
NORTHERN FOREST COUNTY...
AT 921 AM...DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING HAIL AND DAMAGING WINDS OF 60 MPH ACROSS
NORTHERN FOREST COUNTY. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF ALVIN TO 12 MILES SOUTH OF ALVIN.
THE STORMS WERE MOVING EAST AT 30 MPH.
SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS WINDS AND HAIL. STAY
AWAY FROM WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A
STURDY SHELTER.
LAT...LON 4557 8899 4605 8890 4602 8881 4603 8878
4601 8877 4601 8869 4573 8867 4572 8843
4556 8843 4556 8843
$$
JKL000
WWUS53 KGRB 091441
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
940 AM CDT TUE AUG 9 2005
WIC041-091450-
/O.CAN.KGRB.SV.W.0095.000000T0000Z-050809T1445Z/
FOREST WI-
940 AM CDT TUE AUG 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FOREST COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND
MOVED INTO FLORENCE COUNTY.
THE STORM DID PRODUCE WIND GUSTS TO 50 MPH AND HEAVY RAIN AS IT
MOVED ACROSS NORTHERN FOREST COUNTY.
LAT...LON 4557 8899 4605 8890 4602 8881 4603 8878
4601 8877 4601 8869 4573 8867 4572 8843
4556 8843 4556 8843
$$
JKLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 AM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Aug 9, 2:45 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 AM CDT TUE AUG 9 2005 .SHORT TERM...TODAY THROUGH WEDNESDAY. FORECAST FOCUS ON PRECIPITATION CHANCES AND TEMPERATURES. MCS IN MINNESOTA AND THE DAKOTAS WILL BE THE FOCUS FOR CONVECTION THIS MORNING AS THE MODELS HANDLE THIS SYSTEM DIFFERENTLY. THE NAM AND NGM MODEL BRING THE PRECIPITATION THRU MOST OF THE CWA THIS MORNING WHILE THE GFS KEEPS THE PRECIPITATION NORTH OF THE CWA. ALTHOUGH THE CONVECTION APPEARS TO BE HEADED IN A SOUTHERLY DIRECTION THE ATMOSPHERE SEEMS TOO DRY AND STABLE AS WAS EVIDENCED BY STORMS ENTERING THE CWA YESTERDAY AND EARLY THIS MORNING. THEREFORE WILL LEAVE THE FORECAST AS IS AND KEEP THE SOUTHEASTERN CWA DRY FOR NOW. GIVEN THE FORECAST OF KEEPING THE STORMS MORE NORTH TODAY WILL GO WITH HIGHER TEMPERATURES WITH MANY 90 DEGREE READINGS ACROSS THE SOUTHERN CWA WITH COOLER TEMPERATURES IN NORTH CENTRAL WISCONSIN WITH STORMS AND THE FRONT PASSING THRU THE AREA. THE FRONT WILL PASS THRU THE AREA TONIGHT BRINGING A HIGHER CHANCE FOR PRECIPITATION ACROSS THE REGION THE MODELS DISAGREE ON THE TIMING AND AMOUNT OF PRECIPITATION AS SOME CONVECTIVE FEEDBACK ON THE GFS WORKS ITS WAY OUT WITH HIGHER PRECIPITATION AMOUNTS ACROSS THE NORTHERN CWA. THE NAM SOLUTION IS SIMILAR TO THE GFS WITH HIGHER AMOUNTS ACROSS THE NORTHERN CWA SO WILL LEAVE CHANCY POPS ACROSS THE SOUTHEASTERN CWA WITH LIKELY POPS FURTHER NORTH AND WEST. PRECIPITATION WILL COME TO AND END WEDNESDAY MORNING AS THE FRONT MOVES SOUTH OF THE CWA. THE FRONT WILL USHER IN COOLER TEMPERATURES FOR WEDNESDAY AS HIGHS 5 TO 10 DEGREES COOLER THAN TODAY. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...THEN SLIDES EAST OF THE AREA ON THURSDAY. MODELS DEPICTING SOME RETURN FLOW PRECIPITATION THURSDAY INTO THURSDAY NIGHT (GFS). DECIDED TO LEAVE FORECAST DRY AT THIS TIME AS ANY PRECIPITATION SHOULD BE LIGHT AND ELEVATED. FRONT PUSHES INTO THE REGION ON FRIDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA...ESPECIALLY FRIDAY AFTERNOON AND FRIDAY EVENING. THE FRONT SLOWLY SAGS SOUTH FRIDAY NIGHT...BUT SOUTHERN PORTION OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE FRONT TO WARRANT A SMALL CHANCE ON SATURDAY. REMOVED ANY MENTION OF PRECIPITATION OVER THE NORTH ON SATURDAY. FOR THE REMAINDER OF THE PERIOD (SUNDAY AND MONDAY)...GFS DEPICTING BOUNDARY REMAINING SOUTH OF THE AREA WITH GFS INDICATING PRECIPITATION FROM TIME TO TIME DURING THE PERIOD. THINK PRECIPITATION FIELDS EXTEND TO FAR NORTH FROM MODEL SURFACE BOUNDARY...THEREFORE WILL LEAVE DRY AS CONVECTION FROM PREVIOUS DAYS MAY SAG THIS BOUNDARY EVEN FURTHER SOUTH THAN THE GFS WOULD SUGGEST. 850MB TEMPERATURES COOL TO NEAR +10 C BY THE END OF THE PERIOD. THEREFORE...CURRENT FORECAST TEMPERATURES LOOK REASONABLE THROUGHOUT THE LONG TERM PERIOD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 9, 3:45 AM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 345 AM CDT TUE AUG 9 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-100845- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO NORTH-CENTRAL AND CENTRAL WISCONSIN TODAY...MAINLY NORTH OF A LINE FROM STURGEON BAY TO SHAWANO TO WISCONSIN RAPIDS. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER THE REST OF NORTHEAST AND EAST CENTRAL WISCONSIN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. LMZ521-522-541>543-564-100845- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 345 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BRING THUNDERSTORMS TO EXTREME NORTHERN LAKE MICHIGAN TODAY...MAINLY NORTH OF STURGEON BAY. THE STORMS WILL BECOME MORE NUMEROUS AS THE AFTERNOON WEARS ON. AS THE COLD FRONT SAGS SOUTH THE STORMS WILL ENTER CENTRAL LAKE MIGHIGAN TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. KURIMSKI/ECKBERG WEATHER.GOV/GREENBAY
In the hours before
Special weather statement, Aug 9, 8:20 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 820 AM CDT TUE AUG 9 2005 WIZ005-010>013-073-091400- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ 820 AM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EXTREME NORTHERN WISCONSIN UNTIL 1100 AM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... VILAS... ONEIDA... FOREST... FLORENCE...AND MARINETTE. AT 815 AM...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED OVER NORTH-CENTRAL WISCONSIN AND EXTREME WESTERN UPPER MICHIGAN. THE STORMS EXTENDED FROM NEAR THE CITY OF IRONWOOD MICHIGAN...SOUTH...INTO IRON COUNTY WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MPH. THE STORMS SHOULD CONTINUE TO MOVE EAST ACROSS EXTREME NORTHERN WISCONSIN DURING THE MORNING. THE MAIN RISK POSED BY THE STORMS IS OF DAMAGING WINDS...THOUGH LARGE HAIL IS ALSO POSSIBLE. IF YOU ARE IN THE WATCH AREA...BE SURE TO CLOSELY MONITOR THE WEATHER SITUATION THIS MORNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED. SKOWRONSKI WEATHER.GOV/GREENBAY
Local storm report, Aug 9, 8:43 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
843 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HAIL LAC DU FLAMBEAU 45.96N 89.88W
08/09/2005 0.75 INCH VILAS WI TRAINED SPOTTER
0835 AM TSTM WND DMG MANITOWISH WATERS 46.13N 89.88W
08/09/2005 VILAS WI LAW ENFORCEMENT
POWER LINES AND TREES DOWN.
&&
JEFFLSpecial weather statement, Aug 9, 9:10 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 910 AM CDT TUE AUG 9 2005 WIZ005-010>013-073-091515- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ 910 AM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH FOR NORTHERN WISCONSIN... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MUCH OF EXTREME NORTHERN WISCONSIN UNTIL 1100 AM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... VILAS... ONEIDA... FOREST... FLORENCE...AND MARINETTE. AT 905 AM...A CLUSTER OF STRONG THUNDERSTORMS CONTINUED TO MOVE ALONG THE WISCONSIN UPPER MICHIGAN BORDER. THE STORMS WERE OVER EASTERN GOGEBIC AND EASTERN VILAS COUNTY...AND WERE MOVING EAST AT 40 MPH. THE STORMS ARE LIKELY TO PULSE UP AND DOWN IN INTENSITY AS THEY CONTINUE TO MOVE EAST. WHEN REACHING THE PEAK OF AN INTENSIFICATION PHASE...THE STORMS POSE A RISK OF DAMAGING WINDS. IF YOU ARE IN THE WATCH AREA...BE SURE TO CLOSELY MONITOR THE WEATHER SITUATION THIS MORNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED. SKOWRONSKI WEATHER.GOV/GREENBAY
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:14 AM CDT | Severe Thunderstorm Warning | GRB | Vilas | 46 min |
| Aug 9, 3:13 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 62 min |
| Aug 9, 3:37 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 53 min |
| Aug 9, 4:11 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 64 min |
| Aug 9, 4:13 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 52 min |
| Aug 9, 4:38 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 57 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 76 min |
| Aug 9, 5:09 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 66 min |
| Aug 9, 5:35 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 56 min |
| Aug 9, 5:49 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Menominee | 48 min |
| Aug 9, 5:56 PM CDT | Severe Thunderstorm Warning | GRB | Marinette | 34 min |
| Aug 9, 6:22 PM CDT | Special Marine Warning | GRB | 68 min | |
| Aug 9, 6:24 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.